Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Elko, NV

May 31, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at May 31, 2020, 2:25 PM PDT for 4 counties in Nevada. It took effect at Jun 1, 2020, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2020, 2:25 PM PDT (21:25 UTC)
In effect from
Jun 1, 2020, 11:00 AM PDT
Expired
Jun 1, 2020, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS85 KLKN 312125
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
225 PM PDT Sun May 31 2020

NVZ425>427-020400-
/O.NEW.KLKN.FW.W.0003.200601T1800Z-200602T0400Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
225 PM PDT Sun May 31 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 9 PM PDT Monday.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
154 
WWUS85 KLKN 010922
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
222 AM PDT Mon Jun 1 2020

NVZ425>427-020330-
/O.CON.KLKN.FW.W.0003.200601T1800Z-200602T0400Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
222 AM PDT Mon Jun 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
962 
WWUS85 KLKN 012144
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
244 PM PDT Mon Jun 1 2020

NVZ425>427-020400-
/O.CON.KLKN.FW.W.0003.000000T0000Z-200602T0400Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
244 PM PDT Mon Jun 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
992 
WWUS85 KLKN 020408
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
908 PM PDT Mon Jun 1 2020


NVZ425>427-020515-
/O.EXP.KLKN.FW.W.0003.000000T0000Z-200602T0400Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
908 PM PDT Mon Jun 1 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 425...426 AND 427...

It's still dry but winds have dropped below speed criteria and
will remain down overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at May 31, 3:04 AM PDT, 11 hours 21 minutes earlier.

Area forecast discussion, May 31, 3:04 AM PDT, 11 hours 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
304 AM PDT Sun May 31 2020

.SYNOPSIS...Considerably quieter weather is expected for much of
the state today although gusty winds will develop across central
Nevada, remaining below the magnitude of Saturday's winds. A few
showers could develop across northern Nevada over the coming days
with a better chance for more widespread rain expected late this
week.

&&

.SHORT TERM...Today through Tuesday night.

Winds will be markedly lower across the state as a whole today
be still gusty across central Nevada today and Monday under a
persistent southwest flow pattern. Winds will be from the south
and southwest at 10-20mph. A few showers and a thunderstorm or two
are expected across northwestern Nevada Monday as a trough
progresses northeastward into northern Rockies. Not much in the
way of rain is anticipated.

Temperatures behind a cold front will be around 10 degrees cooler
in the 80s today and Monday across the area. Lows will drop into
the upper 40s to lower 50s tonight and Monday night. Warmer
temperatures and lighter winds are expected Tuesday with highs
rebounding into the upper 80s.

.LONG TERM...Wednesday through next Sunday.

Models agree on the large scale features Wednesday, with large
upper high over central North America, and a cut off low over the
eastern Pacific. Upper low over the Gulf of Alaska provides more
zonal flow north of the Great Basin. By Thursday into Friday the
models differ widely on exact placement and timing of features but
then begin to agree very well for the remainder of the period.
Bottom line is an unsettled period with minor short waves crossing
into the interior West with minor chances for showers/thunderstorms
in the nights/afternoons. Max temps drop from the 80s/90s
Wednesday, to the 70s/80s by Friday to 60s/low 80s Sunday. Mins
drop from the 50s to 40s/50s to some 30s by Sunday morning. If
current model outlooks pan out, next Monday morning (June 8) could
see a few freezing temps.

&&

.AVIATION...Winds will diminish significantly overnight into
early Sunday morning allowing the dust to finally settle after
the passage of a potent upper trough that brought very strong and
gusty winds to the region on Saturday. Look for VFR conditions to
prevail throughout today into Monday with lighter winds. South to
southwest afternoon breezes are forecast to gust to near 20 kts
at KEKO and around 25 kts at KELY and KTPH.

&&

.FIRE WEATHER...Gusty daytime winds are still expected across
central and eastern Nevada today and Monday but certainly lower
than Saturday and below critical thresholds. Dry conditions and
low relative humidity will persist with the next opportunity for
meaningful rain by the end of the week.

&&

.HYDROLOGY...Warm temperatures continues to melt what is left of
the higher elevation snow pack resulting in elevated stream flows.
The only ones in danger of rising to action stage will be
Lamoille Creek and the Bruneau River. Others could run strong and
cold though.

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

93/98/98/93

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.